Pharmacology Bronchodilators #2

Question

A client who has been taking theophylline for 6 months has a theophylline level of 25 mcg/mL. Which action is appropriate for the nurse?

Answers

  1. Monitor the client for bronchospasm and hypoglycemia
    • Rationale:

      This answer is not correct because bronchodilation is most associated with theophylline. Hyperglycemia, not hypoglycemia is associated with theophylline toxicity.

  2. Give the prescribed theophylline and continue monitoring the client
    • Rationale:

      This answer is not correct because a 25 mcg/mL theophylline blood level is considered mild toxicity. The medication should be held until the prescriber or health care provider is notified and orders received.

  3. Check with the provider to obtain an increased dosage of theophylline
    • Rationale:

      This answer is not correct because 25 mcg/mL theophylline blood level is considered elevated. Toxicity occurs over 20 mcg/mL so an increased dosage is not appropriate. The health care provider should be contacted for additional orders.

  4. Hold administration of theophylline and contact the health care provider
    • Rationale:

      This answer is correct because the nurse should hold the theophylline dose and the health care provider should be notified because 25 mcg/mL theophylline blood level is considered elevated. Therapeutic levels are narrow at 10-20 mcg/mL with mild toxicity observed > 20 mcg/mL. Mild symptoms of theophylline include nausea, vomiting, abdominal pain, muscle tremor, and tachycardia. More severe toxicity symptoms range from seizures, to cardiac arrhythmias, to death.

Overview

Theophylline is a methylxanthine bronchodilator medication. The therapeutic blood level for the medication is 10-20 mcg/mL.

Explanation

Learning Outcomes

Theophylline is in the methylxanthine class of bronchodilators. Due to the risk of toxicity, blood levels are drawn from a client taking this medication. Therapeutic levels are narrow at 10-20 mcg/mL with mild toxicity observed > 20 mcg/mL. Mild symptoms of theophylline include nausea, vomiting, abdominal pain, muscle tremor, and tachycardia. More severe toxicity symptoms range from seizures, to cardiac arrhythmias, to death.

Test Taking Tip

Therapeutic levels of medications, such as theophylline, lithium, and digoxin, should be placed in permanent memory because toxicity levels can be life threatening.

Video Rationale